Patient :One day I woke up with upper abdominal pain, I did visit a fair the day before and did not eat the smartest options for food. This abdominal pain lasted from Friday to Sunday. I didn't have a fever and my stools were normal. I took Pepto Sunday and the day after my stool was black and tarry and I figured it was from the Pepto. Although, my last 2 stools today were dark green and I did notice a very small amount of white mucous on the end of my stool. I've been feeling fine since Monday but I don't know what this mucous means. Is it normal? Should I be worried? I am bloated a bit but this is that time of the month so that's probably what its from. Thank you
Thank you for writing to us.
The green colour stool indicates the presence of bile which has not been reabsorbed by the body. This usually happens in infection of the intestine. The white and frothy looking substance is fat that has not been absorbed.
So overall, you have an infection of the intestine. Now, usually if you had Pepto-Bismol, regular gastritis would recover. But, you have a protozoal infection most probably and it may not have been from the day at the fair. It is possible you for it from a few days ago at another event or some improperly cooked meal.
Now, the treatment is to see a Doctor and get your stool checked for protozoa or for parasites. Then, the Doctor will prescribe you the appropriate antiprotozoal drug.
The black tarry stool can be from Upper GI tract bleeding or bleeding in the stomach. If you have attacks of acidity, please get that checked up as well.
Wishing you a speedy recovery. All the best.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.